Colorado, 2020

Drought in Colorado, December 1 to 31, 2020

December 1 to 31, 2020 · NWS GLD · 3 events in 3 counties and zones

Despite precipitation occurring during December, the drought status for East Central Colorado did not improve from the D3 Extreme drought. 25 to 1 which is near normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Despite precipitation occurring during December, the drought status for East Central Colorado did not improve from the D3 Extreme drought. Precipitation amounts ranged from 0.25 to 1 which is near normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 9:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 30, 9:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
958 PM MST Mon Nov 30 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 105 PM MST Mon Nov 30 2020

Northwest flow aloft persists over the Central High Plains today. An
upper ridge continues to progress eastward through the day.
Afternoon temperatures will reach the 50s in many areas with upper
50s expected in extreme northwestern Kansas and eastern Colorado.

Elevated to near critical fire weather conditions are expected for a
few hours this afternoon , mainly along and west of a line from
Leoti to Benkelman. Relative humidity values will fall into the
teens. Areas with the lowest RH values will not coincide with areas
with the strongest winds.  Fire weather highlights are not
anticipated to be needed this afternoon.

Dry conditions will persist this evening and into the overnight
hours.  Temperatures will not be as cold as last night, with most
areas in the teens.  Concerns about radiational cooling continue as
clear skies and light winds will allow for temperatures to drop.  No
drastic changes have been made to overnight lows for now, however,
this will need to be monitored over the coming hours.

Tuesday morning, an upper trough will move over the Bighorns before
pushing into eastern Colorado.  A cold front is expected to move
through the region from the north during the morning hours with
winds shifting to the north in the afternoon.  Models have the front
moving through the Tri-State area a little later than previous runs,
so have slightly adjusted temperatures up.  High temperatures will
be much cooler, ranging from the low 40s in Eastern Colorado to the
low 50s across the eastern part of the CWA.  Dry conditions will
persist despite the front and trough in the region.  Soundings still
do not support the potential for precipitation until early Wednesday
morning.  Overnight low temperatures will range from the mid teens
to mid 20s.

.LONG TERM...(Wednesday through Monday)
Issued at 110 PM MST Mon Nov 30 2020

Main problem will be snow chances on Wednesday and Thursday.
Currently only expecting light amounts, less than one inch, with
low probabilities of up to 3 inches in far eastern counties of
Norton and Graham in northwest Kansas. A couple of shortwave
troughs rounding the top of the western ridge will merge into a
broad, closed upper low over the central high plains by midday
Wednesday. The system will slowly migrate into the southern plains
by Thursday, with a couple of embedded vort lobes evident. Surface
temperatures and thermal/moisture profiles cold enough to support
all snow for this event, beginning Wednesday morning and
continuing through Thursday afternoon. Occasional light snow will
be possible during that time frame. Temperatures will be in the
low to mid 30s, and with breezy north winds on Wednesday wind
chills will be in the teens through the day. Winds diminish by
Thursday with wind chills recovering into the 20s. Snow amounts do
not appear to be adequate for blowing and drifting to be a
problem on Wednesday. Some model outliers suggest a bit more snow
possible in Norton and Graham counties, up to 3 inches, but most
models keep the amounts less than one inch even there.

Large upper ridge will build in the wake of that system for Friday
and the remainder of the forecast period. Dry conditions are expected
and slowly moderating temperatures, near normal Friday to
slightly above normal by Monday. Due to light winds, no fire
weather issues expected, though relative humidity will
occasionally drop into the teens and 20s during the afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 955 PM MST Mon Nov 30 2020

VFR conditions will prevail through the majority of the TAF
period -- through sunset Tuesday. Cirrus will increase from west-
east Tuesday morning, with ceilings lowering to 8-12 KFT by 00Z
Wed. MVFR ceilings (2000-2500 ft AGL) may rapidly develop near
the end of the TAF period (Tuesday evening).. particularly at the
GLD terminal. Light W-SW winds will prevail overnight, shifting to
the NW-NNW at 12-17 knots after sunrise, strengthening to 20-30
knots by late morning (~17-18Z).. with gusts as high as 35-40
knots during the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...024
AVIATION...VINCENT
Hazardous weather outlook, Nov 30, 10:00 PM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1000 PM MST Mon Nov 30 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1000 PM MST Mon Nov 30 2020 /1100 PM CST Mon Nov 30 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Occasional light snow and flurries are expected Wednesday and
Thursday. Accumulations of less than one inch are currently forecast.
Brisk north winds on Wednesday will result in wind chills in the
teens throughout the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Yuma County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Precipitation across the county ranged from 0.50 to 1. Normal precipitation ranged from 0.25 to 0.50. Key impacts: drought.

Drought, Kit Carson County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Precipitation across the county ranged from 0.50 to 1. Normal precipitation ranged from 0.25 to 0.50. Key impacts: drought.

Drought, Cheyenne County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Drought Monitor
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Precipitation across the county ranged from 0.25 to 0.50. Normal precipitation ranged from 0.25 to 0.50. Key impacts: drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933580, 933581, 933582.